Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Binghamton, NY

August 15, 2019Broome County, Chenango County, Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 15, 2019, 9:18 PM EDT for Broome County, Chenango County, Delaware County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 9:18 PM EDT (01:18 UTC)
Expired
Aug 15, 2019, 10:00 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Delaware County, NY

The radar

The Binghamton radar (KBGM), 44 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:53 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 15, 7:53 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
753 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA tonight with scattered showers and thunderstorms. The
weather will remain unsettled through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
630 pm update...
Just minor changes. Showers and severe thunderstorms continue.

3 pm update...
A weak surface trough in eastern Ohio will move slowly east and
weaken further tonight. A short wave will move through our area
into tonight. In addition an upper level jet is on the east
coast providing added lift. With surface heating today, cape has
increased to 1500 in the far west and southwest. Deep shear in
the same area is 40 kts. This area coincides with the better
thunderstorm coverage and the slight chance of severe on the day
1 from the storm prediction center. In the northeast still
stable and dry. Showers and thunderstorms will push northeast
into tonight with the short wave. The slow movement of the
thunderstorms has caused heavy rain to add up to 2 or 3 inches
in Luzerne County with flooded roads. Will need to watch for
training as more storms develop. pwats around 1.25" with slow
movement this afternoon increasing tonight. Another short wave
late tonight will increase the coverage across Syracuse and
Utica. With the clouds and high dewpoints, low temperatures will
be mostly in the low 60s.

Friday will be similar with more showers and thunderstorms.
Diurnal heating will help with the instability as temperatures
rise to the upper 70s. Forcing will be weaker than today.

Friday night showers and thunderstorms taper off with the lack
of heating. Lows in the mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
330 pm update...
Main concerns in the short term remain focused on the persistent
chance of showers and thunderstorms through the weekend with
temperatures warming well above average.

Large scale synoptic pattern will remain defined by weak cyclonic
flow with embedded short waves rotating across the eastern Great
Lakes and Northeast through the weekend. The first, slightly more
amplified, wave will track e/ne through central NY on Saturday, and
combine with modest instability to trigger more showers and
thunderstorms in the afternoon and evening. Temperatures on Saturday
will climb into the lower 80s with dew points in the upper 60s
making it feel like the mid 80s.

Conditions will be even hotter on Sunday with highs reaching into
the mid to upper 80s...close to 90. The highest heat indices will be
in the lower 90s along the lake plain of the nrn Finger Lakes and
in the valley locations of the srn tier of NY and ne PA.

A weaker wave rotates through on Sunday, but should still be able to
combine with modest to high instability by the afternoon to generate
more showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 pm update...
A broad and relatively flat upper ridge will build across much of
the eastern US Monday and Tuesday with continued warmth and slightly
drier weather conditions likely. The overall flow pattern will be
flat across the ern Great Lakes into nrn New England...so the
increased heat and humidity will combine with weak ripples along the
nrn periphery of the ridge to produce slight chances for
thunderstorms both Monday and Tuesday afternoon/evening.

An upper low over Hudson Bay will eventually rotate e/sewd by the
middle of the week with a spoke of energy dropping south across the
Great Lakes into the Northeast. This wave will have much cooler and
drier air associated with it and likely interact with the warm and
humid air mass in place to trigger showers and storms along and
ahead of the front. Temperatures will still remain near normal and
very pleasant...into the upper 70s and lower 80s...behind the
front.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
730 pm update...

convection has moved into the entire area. MVFR vsby
restrictions in heavy rain. Brief MVFR cig restrictions in a
few. ELM gusted to 28 kts. Thunderstorms will continue at all
sites for another 2 or 3 hours. After that mostly dry except
showers at RME.

Restrictions likely late tonight at all sites. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys should also be MVFR. AVP/BGM/ITH should fall to fuel
alternate MVFR 10 to 15z. All NY sites go to VFR by 18z.

Tonight winds light and variable. Winds turn south late
tonight and continue through Friday.

Outlook...
Friday night to Saturday...MVFR to VFR conditions with
scattered showers possible.

Sunday to Tuesday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 15, 3:01 PM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Thu Aug 15 2019

NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will occur this afternoon and evening. A few
thunderstorms could have damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 15, 8:25 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            WAVERLY                 42.01N  76.54W
08/15/2019                   TIOGA              NY   BROADCAST MEDIA

            URBAN FLOODING WITH MULTIPLE ROADS FLOODED IN DOWNTOWN
            WAVERLY.

&&

BJG
Local storm report, Aug 15, 8:36 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            2 NNE DANBY             42.38N  76.47W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            MUTLIPLE FLOODED BASEMENTS ON TROY ROAD AND DANBY ROAD.

&&

CJH/JRK
Local storm report, Aug 15, 8:46 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
846 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      NESCOPECK               41.05N  76.21W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY

0339 PM     FLOOD            HAZLETON                40.95N  75.97W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            STREET FLOODING 22ND ST

0410 PM     TSTM WND DMG     2 ESE MIDWAY            42.24N  76.80W
08/15/2019                   CHEMUNG            NY   911 CALL CENTER

            POLE AND WIRES DOWN NEAR 903 RIDGE RD

0517 PM     HAIL             UPPER LISLE             42.40N  75.96W
08/15/2019  M0.75 INCH       BROOME             NY   SOCIAL MEDIA

0529 PM     TSTM WND DMG     MARATHON                42.44N  76.04W
08/15/2019                   CORTLAND           NY   911 CALL CENTER

            TREE DOWN ON WIRES NEAR 17 ACADEMY STREET

0534 PM     TSTM WND DMG     1 ESE SOUTH HORNELL     42.30N  77.63W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON ROADWAY NEAR 6138 COUNTY ROAD 29

0605 PM     HEAVY RAIN       HORNELL                 42.32N  77.66W
08/15/2019  M1.38 INCH       STEUBEN            NY   TRAINED SPOTTER

            RAINFALL LAST HOUR

0613 PM     TSTM WND DMG     CAMERON                 42.20N  77.40W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE BRANCH DOWN ON WIRES NEAR 6315 COUNTY ROAD
            119.

0613 PM     TSTM WND DMG     CAMERON                 42.20N  77.41W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE OF ROADWAY NEAR COUNTY ROAD
            10 AND COUNTY ROAD 119.

0619 PM     TSTM WND DMG     1 S SOUTH THURSTON      42.19N  77.29W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON WIRES NEAR 3928 EDDY ROAD.

0621 PM     TSTM WND DMG     2 SSE SOUTH THURSTON    42.18N  77.28W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN NEAR COUNTY ROAD 3 AND CHAPPEL
            ROAD.

0624 PM     TSTM WND DMG     1 SSE POMPEY            42.88N  76.00W
08/15/2019                   ONONDAGA           NY   911 CALL CENTER

            SEVERAL TREES DOWN ON CEMETERY ROAD BETWEEN NUMBER 4
            ROAD AND NUMBER 5 ROAD

0625 PM     TSTM WND DMG     3 NNW ADDISON           42.15N  77.25W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN BETWEEN COUNTY ROAD 3 AND COUNTY
            ROAD 1.

0625 PM     TSTM WND DMG     3 NNW ADDISON           42.15N  77.25W
08/15/2019                   STEUBEN            NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE TOWN OF ADDISON ALONG COUNTY
            ROAD 3.

0627 PM     TSTM WND DMG     3 SW CURTIS             42.17N  77.22W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 4 NEAR JOHN RIAL ROAD.

0629 PM     TSTM WND DMG     POMPEY CENTER           42.92N  75.95W
08/15/2019                   ONONDAGA           NY   911 CALL CENTER

            WIRES DOWN ON POMPEY CENTER RD NEAR ROUTE 20

0629 PM     TSTM WND DMG     1 SSW GANG MILLS        42.14N  77.14W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE ACROSS ROADWAY (BEARTOWN ROAD).

0631 PM     TSTM WND DMG     ERWINS                  42.12N  77.15W
08/15/2019                   STEUBEN            NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE TOWN OF ERWIN.

0635 PM     TSTM WND DMG     1 SSE GANG MILLS        42.14N  77.13W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            WIRES DOWN NEAR 152 FOREST DRIVE.

0635 PM     TSTM WND DMG     1 SW GANG MILLS         42.15N  77.13W
08/15/2019                   STEUBEN            NY   SOCIAL MEDIA

            SEVERAL TREES AND TREE LIMBS DOWN ON US-15/I-99. WIDTH
            OF DAMAGE IS ABOUT 1/4 MILE.

0640 PM     HEAVY RAIN       CAMERON MILLS           42.18N  77.37W
08/15/2019  M1.64 INCH       STEUBEN            NY   TRAINED SPOTTER

0641 PM     TSTM WND DMG     1 SSE CATON             42.04N  77.03W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE DOWN ON MARSH ROAD.

0653 PM     FUNNEL CLOUD     1 SE FISHERVILLE        42.16N  76.85W
08/15/2019                   CHEMUNG            NY   TRAINED SPOTTER

0740 PM     HEAVY RAIN       CATHARINE               42.32N  76.78W
08/15/2019  M1.50 INCH       SCHUYLER           NY   TRAINED SPOTTER

0741 PM     TSTM WND DMG     2 W BETHEL GROVE        42.40N  76.46W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON UPDIKE ROAD NEAR CODDINGTON RD.

0746 PM     TSTM WND DMG     1 W WAVERLY             42.01N  76.56W
08/15/2019                   TIOGA              NY   911 CALL CENTER

            TREE DOWN ON WEST PINE STREET.

0800 PM     HEAVY RAIN       WAVERLY                 42.01N  76.54W
08/15/2019  M1.20 INCH       TIOGA              NY   BROADCAST MEDIA

            FELL IN 35 MINUTES

0800 PM     HEAVY RAIN       2 NE DANBY              42.37N  76.45W
08/15/2019  M3.41 INCH       TOMPKINS           NY   MESONET

            SINCE 5 PM.

0800 PM     HEAVY RAIN       1 ESE CAROLINE DEPOT    42.37N  76.38W
08/15/2019  M2.84 INCH       TOMPKINS           NY   MESONET

            SINCE 5 PM.

0800 PM     HEAVY RAIN       1 N DANBY               42.37N  76.48W
08/15/2019  M3.73 INCH       TOMPKINS           NY   MESONET

            SINCE 5 PM.

0800 PM     FLOOD            WAVERLY                 42.01N  76.54W
08/15/2019                   TIOGA              NY   BROADCAST MEDIA

            URBAN FLOODING WITH MULTIPLE ROADS FLOODED IN DOWNTOWN
            WAVERLY.

0800 PM     FLOOD            2 NNE DANBY             42.38N  76.47W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            MUTLIPLE FLOODED BASEMENTS ON TROY ROAD AND DANBY ROAD.

&&

BJG
Local storm report, Aug 15, 8:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      DANBY                   42.35N  76.48W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            NUMEROUS ROADWAYS FLOODED IN DANBY AREA.

&&

CJH/JRK
Local storm report, Aug 15, 8:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      1 E DANBY               42.35N  76.46W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            400 BLOCK OF STEAM MILL ROAD COMPLETELY WASHED AWAY.

&&

CJH/JRK
Special weather statement, Aug 15, 8:58 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
858 PM EDT Thu Aug 15 2019

NYZ045-046-056-057-160145-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
858 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...
SOUTHEASTERN BROOME...WEST CENTRAL DELAWARE AND SOUTHERN CHENANGO
COUNTIES UNTIL 945 PM EDT...

At 858 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanitaria Springs, or 8 miles northeast of Binghamton, moving east at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kirkwood, Conklin, Sidney, Guilford, Sanford, Deposit, Coventry,
Greene, Bainbridge and Masonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 7588 4215 7584 4229 7595 4246 7529
      4202 7511
TIME...MOT...LOC 0058Z 260DEG 30KT 4217 7577

Kistner

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:04 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tompkins3 hr
Aug 15, 8:04 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga56 min
Aug 15, 8:35 PM EDTAreal Flood AdvisoryBGMChenango, Cortland2 hr
Aug 15, 8:58 PM EDTSpecial Weather StatementBGMBroome47 min
Aug 15, 9:21 PM EDTSpecial Weather StatementBGMSchoharie24 min
Aug 15, 9:24 PM EDTTornado WarningBGMBroome, Chenango, Delaware25 min
Aug 15, 9:41 PM EDTAreal Flood AdvisoryBGMOtsego3 hr
Aug 15, 10:04 PM EDTSpecial Weather StatementBGMDelaware, Otsego56 min
Aug 15, 10:12 PM EDTFlash Flood WarningBGMOtsego3 hr
Aug 15, 11:36 PM EDTSpecial Weather StatementBGMChemung39 min
Aug 16, 3:48 PM EDTSevere Thunderstorm WarningBGMSullivan57 min
Aug 16, 4:15 PM EDTSpecial Weather StatementBGMOneida45 min
Aug 16, 4:18 PM EDTSpecial Weather StatementBGMSeneca42 min
Aug 16, 4:33 PM EDTSevere Thunderstorm WarningBGMOneida42 min
Aug 16, 5:01 PM EDTSpecial Weather StatementBGMOneida44 min
Aug 16, 5:53 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Aug 16, 5:58 PM EDTSpecial Weather StatementBGMChenango47 min
Aug 16, 6:58 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
Aug 16, 7:20 PM EDTSpecial Weather StatementBGMCayuga40 min
Aug 16, 7:33 PM EDTSpecial Weather StatementBGMSeneca, Yates57 min
Aug 16, 7:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Yates62 min
Aug 15, 9:22 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna53 min
Aug 15, 9:39 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming51 min
Aug 15, 10:19 PM EDTSevere Thunderstorm WarningBGMLuzerne37 min
Aug 16, 3:15 PM EDTSpecial Weather StatementBGMWayne45 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.